Florida, 2018

Lightning Strike in Florida, August 11, 2018

August 11, 2018 · NWS MFL · 1 event in 1 county or zone

Early afternoon showers and storms developing along the east coast seabreeze produced a lightning strike that destroyed a tree in Broward County. Gusty winds from these thunderstorms across other parts of Southeast Florida caused isolated, minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Early afternoon showers and storms developing along the east coast seabreeze produced a lightning strike that destroyed a tree in Broward County. Gusty winds from these thunderstorms across other parts of Southeast Florida caused isolated, minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 11, 1:04 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 11, 1:04 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Miami FL
204 PM EDT Sat Aug 11 2018

.AVIATION...
The Atlantic sea breeze has already pushed a few miles inland
from the coast, bringing southeast winds at around 10 KT to KFLL.
Winds at the other east coast airports, located further inland,
are light and variable. The boundary has already begun to initiate
showers and storms with gusty and erratic winds along the
outflow boundaries. This activity is expected to increase in
coverage for the remainder of the afternoon. Thus, VCTS conds and
Tempo TS have been added to these TAFs through this evening. Aft
12/0000Z, both showers/storms and winds are forecast to diminish.

&&

.PREV DISCUSSION... /issued 1152 AM EDT Sat Aug 11 2018/

UPDATE...
Latest WPC analysis depicts a 1020 mb surface high pressure cell
sitting stagnant across the Gulf of Mexico and another high near
Bermuda. The Florida peninsula is positioned between both
features. Anticyclonic flow around high pressure in the Gulf will
allow for north northwest winds from the surface to around 700
mb, as seen in this mornings MFL sounding. The interaction between
this and the early afternoon Atlantic sea breeze will create
good lift. With plenty of moisture already in place, 1.9"
measured on satellite derived PWAT, showers and thunderstorms will
have no problem initiating along the sea breeze boundary. Gusty
winds will be the main threat with todays convection. The hail
threat has diminished, due to warmer air aloft, -6.7C which is
around climo. Short term models prog activity to push slowly
southward or south southeastward over the interior and eventually
nearing the Atlantic coastal areas. By this evening, with the loss
of diurnal heating, both winds and shower chances are expected to
diminish.

PREV DISCUSSION... /issued 324 AM EDT Sat Aug 11 2018/

TYPICAL SUMMER WEATHER PATTERN THIS WEEKEND INTO EARLY NEXT
WEEK BEFORE POSSIBLE DRIER WEATHER FOR SECOND HALF OF NEXT WEEK...

DISCUSSION...
The high over the Gulf of Mexico will slowly dissipate through
the weekend, as a low pressure system moves eastward through the
Great Lakes region from Northern Plain States. This in turn will
push a trough of low pressure through the Eastern United States
and dissipate the trough of low pressure over the Western Atlantic
waters. This weather pattern will allow for the steering flow
over South Florida to be more southwest to west this weekend
allowing for tropical moisture to work into the region from the
Western Caribbean Sea. Therefore, scattered to numerous pops will
continue across the region today and again on Sunday.

The trough of low pressure will then move slowly east early next
week allowing for high pressure to build back into the Western
Atlantic waters. This in turn will allow for the a southerly wind
flow on Monday before going more easterly on Tuesday over South
Florida. Therefore, scattered to numerous showers and
thunderstorms will continue each day, but be more over the
interior and west coast metro areas.

EXTENDED FORECAST...
Saharan Air layer is still forecast by the long range models to
work across the Atlantic waters this weekend into early next week
and move into South Florida region for the second half of next
week into next weekend. If this trend continues, the chance of
showers and thunderstorms will again be low across South Florida
for the second half of next week into next weekend. However,
Wednesday could be an interesting transition day with lingering
cooler temps and the leading edge of the dry airmass.

MARINE...
The winds will be light and variable today before going more of a
southerly direction on Sunday into Monday with speeds remaining
below 10 knots. The winds should then become more easterly with
speeds increasing to 10 to 15 knots for the middle to end of next
week. The seas will be 2 feet or less this weekend into early next
week over the Gulf and Atlantic Waters, before increasing to 2 to
3 feet in the Atlantic waters by middle to end of next week.

BEACH FORECAST...
A Beach Hazard Statement in effect for Collier County beaches
through at least Sunday evening. Significant red tide conditions
may lead to respiratory irritation, especially across central and
northern parts of the coastline.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  91  76  91 /  20  30  30  20
Fort Lauderdale  78  90  78  90 /  20  20  20  20
Miami            77  91  77  91 /  20  30  10  30
Naples           77  89  77  90 /  20  20  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday morning for FLZ069.

AM...None.
GM...None.
&&

UPDATE...27/JT
DISCUSSION...54/BNB
MARINE...54/BNB
AVIATION...27/JT
BEACH FORECAST...54/BNB
Hazardous weather outlook, Aug 11, 10:13 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1113 AM EDT Sat Aug 11 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
120315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1113 AM EDT Sat Aug 11 2018

...AFTERNOON THUNDERSTORMS LIKELY, ESPECIALLY EASTERN INTERIOR...
...A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Thunderstorms are likely to develop this afternoon,
especially over eastern interior parts of South Florida. The primary
threat is frequent lightning, but a few thunderstorms may become
strong and produce gusty winds.

Wind: Isolated strong thunderstorms this afternoon may produce wind
gusts 40 to 50 mph, especially over eastern sections of South
Florida.

Waterspouts: Thunderstorms could produce waterspouts this afternoon
and evening over Lake Okeechobee and the nearshore Atlantic and Gulf
coastal waters.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon thunderstorms are likely over interior areas Sunday through
Tuesday, with a chance of thunderstorms continuing for the remainder
of the week. The primary threat is lightning.

Daytime heat index values during the work week may range from 105 to
107 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 11, 1:38 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Miami FL
238 PM EDT SAT AUG 11 2018

FLZ071>074-173-111930-
Inland Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
238 PM EDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 330 PM EDT...

* At 238 PM EDT, National Weather Service meteorologists were
  tracking a gusty shower over West Park, or near Miramar, moving
  south at 10 mph.

* Small hail and winds in excess of 45 mph possible with this shower.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Miami
  Gardens, Weston, North Miami, Doral, North Miami Beach, Miami
  Lakes, Cooper City, Hialeah Gardens, Opa-Locka, West Park, Miami
  Springs, Medley, Gladeview and Westview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

If a thunderstorm develops, seek a safe shelter inside a building or
vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2610 8038 2609 8019 2580 8021 2582 8048
TIME...MOT...LOC 1838Z 006DEG 9KT 2597 8030

67
Local storm report, Aug 11, 1:40 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 E PEMBROKE PINES      26.01N  80.31W
08/11/2018  E0.25 INCH       BROWARD            FL   TRAINED SPOTTER

            SMALL HAIL REPORTED ON PINES AND FLAMINGO

&&

EVENT NUMBER MFL1800267

FISHER

The radar

The Miami radar (KAMX), 41 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
August 11, 2:03 PM EST
Where
Broward County, 2.79 mi SE of Miramar
Property damage
$500
Reported by
NWS Employee
Coordinates
25.974, -80.365

A lightning strike destroyed a tree at a residence on the corner of SW 36th Court and SW 165th Avenue in Miramar. There was no other damage reported from the strike. No injuries reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781425.